Alert archive / Minnesota / Winter Storm Warnings in 2009

Winter Storm Warning 9, NWS Grand Forks, ND

October 12, 2009Beltrami County, Minnesota

NWS Grand Forks, ND issued this winter storm warning at Oct 12, 2009, 12:08 PM CDT for Beltrami County, Minnesota. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 12, 2009, 12:08 PM CDT (17:08 UTC)
Expired
Oct 12, 2009, 3:19 PM CDT
In force
3 hr
Issued by
NWS Grand Forks, ND

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 185 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 12:30 PM CDTHEAVY SNOW 6Waskish, MNCAUASED LOCALIZED HEAVY SNOW BAND THAT FORMED EAST OF UPPER RED LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 5.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2009-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2009-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KFGF 121708
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1208 PM CDT MON OCT 12 2009

...HEAVY LAKE EFFECT SNOW EAST OF THE RED LAKES...

.LAKE EFFECT SNOW WILL PRODUCE LOCALIZED HEAVY SNOW AMOUNTS AND
REDUCED VISIBILITY THROUGH THIS AFTERNOON ON THE NEAR EASTERN
SIDES OF THE UPPER AND LOWER RED LAKES.

MNZ009-130000-
/O.NEW.KFGF.WS.W.0009.091012T1708Z-091013T0000Z/
NORTH BELTRAMI-
INCLUDING THE CITY OF...RED LAKE
1208 PM CDT MON OCT 12 2009

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL 7 PM CDT
THIS EVENING.

LAKE EFFECT SNOW WILL PRODUCE LOCALIZED HEAVY SNOW AMOUNTS AND
REDUCED VISIBILITY NEAR THE EASTERN SIDES OF THE UPPER AND LOWER
RED LAKES THROUGH THIS AFTERNOON. VERY LOCALIZED TOTAL SNOWFALL
AMOUNTS OF 6 TO 10 INCHES ARE EXPECTED...PARTICULARLY IN THE
WASKISH AREA. THE SNOW IS EXPECTED TO DIMINISH BY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

G2
2 follow-up statements
000 
WWUS43 KFGF 121753
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1253 PM CDT MON OCT 12 2009

...HEAVY LAKE EFFECT SNOW EAST OF THE RED LAKES...

.LAKE EFFECT SNOW WILL PRODUCE LOCALIZED HEAVY SNOW AMOUNTS AND
REDUCED VISIBILITY THROUGH THIS AFTERNOON ON THE NEAR EASTERN
SIDES OF THE UPPER AND LOWER RED LAKES.

MNZ009-130000-
/O.CON.KFGF.WS.W.0009.000000T0000Z-091013T0000Z/
NORTH BELTRAMI-
INCLUDING THE CITY OF...RED LAKE
1253 PM CDT MON OCT 12 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A WINTER STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT UNTIL 7
PM CDT THIS EVENING.

LAKE EFFECT SNOW WILL PRODUCE LOCALIZED HEAVY SNOW AMOUNTS AND
REDUCED VISIBILITY NEAR THE EASTERN SIDES OF THE UPPER AND LOWER
RED LAKES THROUGH THIS AFTERNOON. VERY LOCALIZED TOTAL SNOWFALL
AMOUNTS OF 6 TO 10 INCHES ARE EXPECTED...PARTICULARLY IN THE
WASKISH AREA. THE SNOW IS EXPECTED TO DIMINISH BY THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$
G2
000 
WWUS43 KFGF 122019
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
319 PM CDT MON OCT 12 2009

MNZ009-122130-
/O.CAN.KFGF.WS.W.0009.000000T0000Z-091013T0000Z/
NORTH BELTRAMI-
INCLUDING THE CITY OF...RED LAKE
319 PM CDT MON OCT 12 2009

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WINTER STORM WARNING FOR HEAVY SNOW. 

THE CONDITIONS THAT SET UP THE LAKE EFFECT SNOW BAND ALONG THE
EASTERN SIDES OF THE UPPER AND LOWER RED LAKES HAVE COME TO AN
END. SCATTERED SNOW SHOWERS REMAIN POSSIBLE THROUGH THE REMAINDER
OF THE AFTERNOON HOURS...BUT ADDITIONAL SIGNIFICANT SNOWFALL IS
NOT EXPECTED. IN ADDITION...TEMPERATURES ARE NOW ABOVE FREEZING
AND ADDITIONAL SNOWFALL IS MELTING. OBSERVERS IN AND AROUND THE
WASKISH AREA REPORT AROUND 6 INCHES OF SNOW FELL DURING THIS
EVENT. 

$$
TG

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this winter storm warning went out at Oct 12, 10:20 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Oct 12, 10:20 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1020 AM CDT MON OCT 12 2009

.DISCUSSION...500MB SHORTWAVE ACROSS NORTH DAKOTA CURRENTLY
PROVIDING LIFT FOR -SN OR FLURRIES ACROSS MUCH OF THE FA. TOUR OF
AREA WEB CAMERAS INDICATE SOME DUSTING IN GRASSY AREAS WITH MOST
ROADWAYS WET. THIS FORCING (SEEN BY 500-300MB Q-VECTOR
CONVERGENCE) WILL BE ACROSS THE E FA AT 18Z...WITH 500-300MB
Q-VECTOR DIVERGENCE QUICKLY PROPAGATING INTO THE REGION DURING THE
AFTERNOON. CURRENT FORECASTED POPS HANDLE THIS TREND WELL...WILL
JUST MAKE SOME MINOR AREA ADJUSTMENTS. CONVECTIVE TEMPS REMAIN IN
THE LOW-MID 30S...AND ANY HOLES IN CLOUD COVER SHOULD FILL IN.
RUC13 HAS HAD BEST HANDLE ON THESE CONVECTIVE TEMPS PREVIOUS
COUPLE DAYS SHOWING A BIT LOWER THAN NAM12 AND GFS40. CONSIDERING
THIS...AND CURRENT TEMPS...WILL LOWER MAX TEMP ACROSS THE DVL
BASIN AND WEST CENTRAL MN A FEW DEGREES.

&&

.AVIATION...SOME IFR/MVFR VSBYS PSBL THRU 18Z AT FARGO AND BEMIDJI
WITH SOME REDUCTION IN VSBY DUE TO -SN. OTHERWISE EXPECT VFR
CONDITIONS TODAY WITH VERY LIGHT WINDS.

&&

.PREV DISCUSSION... /ISSUED 342 AM CDT MON OCT 12 2009/

SHORT TERM...
GENERALLY QUIET TONIGHT AND TUESDAY. SOME BREAKS WILL
OCCUR...ESPECIALLY TONIGHT INTO TUESDAY AS MODEL 850 MB RH FIELDS
INDICATE SOME DECREASE IN MOISTURE MAINLY IN THE MOT-DVL-JMS-ABR
AREA. PREV FCST HAD THIS COVERED QUITE WELL.

A COUPLE OF SHORT WAVES WILL IMPACT THE CENTRAL AND NRN PLAINS
TUES NIGHT INTO WED AND AGAIN THURSDAY. MOST OF THE IMPACT OF
THESE WILL BE TO OUR SOUTH OVER SOUTH DAKOTA AND POINTS SOUTHWARD.
NRN EDGES OF ANY SIGNIFICANT PCPN WILL AGAIN BE FAR SE ND LATER
TUES NIGHT INTO WED WHERE AN INCH OR SNOW WILL BE PSBL MAINLY DUE
TO ISENTROPIC UPGLIDE IN THE 850-700 MB LAYER.

LONG TERM...
ALL CONDITIONS ARE SET FOR A WARM UP INTO THE 50S THIS WEEKEND AS
500 MB TROUGH AND COLD AIR SHIFTS EAST.  NO CHANGES WERE DONE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG
Hazardous weather outlook, Oct 12, 6:12 AM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
612 AM CDT MON OCT 12 2009

MNZ001-002-004>009-013>017-022>024-NDZ006>008-014>016-024-026>030-
054-131115-
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-WESTERN WALSH COUNTY-
612 AM CDT MON OCT 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MNZ003-027>032-040-NDZ038-039-049-052-053-131115-
CLAY-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
612 AM CDT MON OCT 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

UP TO ONE HALF INCH OF SNOW IS POSSIBLE THIS MORNING AS A WEATHER
DISTURBANCE MOVES ACROSS THE AREA. SOME ROADS MAY DEVELOP ICY
SPOTS AS TEMPERATURES ARE A FEW DEGREES BELOW FREEZING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COUPLE OF WEATHER DISTURBANCES WILL AFFECT THE CENTRAL PLAINS
TUESDAY NIGHT THROUGH THURSDAY. THESE WILL BRING THE CHANCE FOR
LIGHT SNOW WITH MINOR ACCUMULATIONS TO SOUTHEAST NORTH DAKOTA AND
WEST CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DTR

In the hours before

Local storm report, Oct 12, 9:20 AM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
920 AM CDT MON OCT 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     SNOW             LIDGERWOOD              46.07N 97.15W
10/12/2009  M1.0 INCH        RICHLAND           ND   CO-OP OBSERVER

0717 AM     SNOW             PELICAN RAPIDS          46.57N 96.09W
10/12/2009  M1.2 INCH        OTTER TAIL         MN   CO-OP OBSERVER

0717 AM     SNOW             HAVANA                  45.95N 97.62W
10/12/2009  M1.0 INCH        SARGENT            ND   CO-OP OBSERVER

0743 AM     SNOW             STARKWEATHER            48.45N 98.88W
10/12/2009  M1.0 INCH        RAMSEY             ND   CO-OP OBSERVER

0827 AM     SNOW             HANSBORO                48.95N 99.38W
10/12/2009  M1.2 INCH        TOWNER             ND   CO-OP OBSERVER

0836 AM     SNOW             EDMORE                  48.41N 98.45W
10/12/2009  M1.0 INCH        RAMSEY             ND   CO-OP OBSERVER

&&

G2
Local storm report, Oct 12, 10:58 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1058 AM CDT MON OCT 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     SNOW             WASKISH                 48.16N 94.51W
10/12/2009  E4.0 INCH        BELTRAMI           MN   CO-OP OBSERVER

            THIS HIGHER SNOWFALL AMOUNT IS VERY LOCALIZED AND IS
            LIKELY THE RESULT OF LAKE EFFECT SNOW PROCESSES
            ASSOCIATED WITH UPPER RED LAKE.

&&

G2

Nearby

Winter Storm Warnings in Minnesota, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.